Alert archive / Tennessee / Wind Advisories in 2025
Wind Advisory 4, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Feb 12, 2025, 10:20 AM EST for 5 counties in Tennessee. It took effect at Feb 12, 2025, 5:00 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 12, 2025, 10:20 AM EST (15:20 UTC)
- In effect from
- Feb 12, 2025, 5:00 PM EST
- Expired
- Feb 13, 2025, 6:00 AM EST
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480 WWUS74 KMRX 121520 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1020 AM EST Wed Feb 12 2025 TNZ041-043-072-074-087-130900- /O.NEW.KMRX.WI.Y.0004.250212T2200Z-250213T0900Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Citico, Hartford, Coker Creek, Elkmont, Cedar Creek, Cades Cove, and Gatlinburg 1020 AM EST Wed Feb 12 2025 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM EST THURSDAY... * WHAT...South winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, Southeast Greene, and Southeast Monroe Counties. * WHEN...From 5 PM this afternoon to 4 AM EST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DH
2 follow-up statements
029 WWUS74 KMRX 130819 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 319 AM EST Thu Feb 13 2025 TNZ041-043-072-074-087-131100- /O.EXT.KMRX.WI.Y.0004.000000T0000Z-250213T1100Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Cades Cove, Elkmont, Citico, Coker Creek, Gatlinburg, Hartford, and Cedar Creek 319 AM EST Thu Feb 13 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph. Isolated, extreme, gusts to up to 75 mph at elevations around 4000 feet and higher, such as Cove Mountain TN. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, Southeast Greene, and Southeast Monroe Counties. * WHEN...Until 6 AM EST early this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Isolated tree damage is expected for locations around 4000 feet and higher. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ SR
510 WWUS74 KMRX 131100 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 600 AM EST Thu Feb 13 2025 TNZ041-043-072-074-087-131200- /O.EXP.KMRX.WI.Y.0004.000000T0000Z-250213T1100Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains-Southeast Monroe- Including the cities of Cades Cove, Elkmont, Citico, Coker Creek, Gatlinburg, Hartford, and Cedar Creek 600 AM EST Thu Feb 13 2025 ...WIND ADVISORY WILL EXPIRE AT 6 AM EST EARLY THIS MORNING... Wind gusts have fallen below advisory levels for the majority of the advisory area. $$ SR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 12, 6:26 AM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Feb 12, 6:26 AM EST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
626 AM EST Wed Feb 12 2025
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 250 AM EST Wed Feb 12 2025
Key Messages:
1. Rain continues through the period. Moderate rain at times this
afternoon and tonight. This is when the main period of concern will
be for potential flooding.
2. A few thunderstorms are expected late today and tonight. No
impacts other than some periods of heavy rain with any storms.
3. Low potential, 1 and 10 chance per HREF, for significant wind
gusts up to 65 mph across the higher elevations of the east
mountains and foothills tonight. Moderate confidence and expected
wind gusts to around 40 mph.
Discussion:
Rain:
Rain will continue through the period as another slug of deep
moisture moves out of the Gulf of America and into our area. Showers
should be on the lighter side this morning but ramp up later today
and tonight when PW increase to between 1.25 and 1.5 inches. NAEFS
suggests these values will be around 3 std above normal with return
intervals of around 10 yrs. There are even a few areas of return
intervals that are outside of climatology. Basically, this amount of
moisture at this time of year is quite rare.
Southern Area Rain/Storms:
The highest rainfall totals should occur south of I-40, where 1.5 to
2 inches of rain is expected. The highest amounts will likely occur
over Polk, Cherokee and Clay counties where 2 to 3 inches is
expected. Isolated amounts to around 3.5 inches are possible. The
good news is that these areas have seen the least amount of rainfall
over the past 24 hours which means this is where RFC 6hr FFG
guidance is highest at 2.5 to 3.5 inches. However, even with these
higher FFG amounts, flooding is still a risk by tonight due to the
expected rainfall amounts. Additionally, a few thunderstorms are
expected along and south of I-40 late today and overnight. However,
there is an extreme low level inversion in place so the main risk
will be brief period of heavy rain and little to no wind threat.
Northern Area Rain:
Lesser rainfall amounts of 0.75 to 1.5 inches are expected north of
I-40. This is a good because these areas have seen the highest
rainfall totals over the last 24 hours and this is where RFC 6hr FFG
is lowest. Having said that, a risk of flooding still remains in
place across the entire area. The highest potential will come later
today and through the overnight hours as moderate rainfall moves
through the area.
Winds:
There is moderate confidence that elevations above 4000 feet will
see wind gusts to around 40 mph late this evening and overnight.
However, there is a low probability that these areas see significant
wind gusts up to 65 mph. The reason for this discrepancy is the
strength of the 850 mb jet and the placement of the highest winds.
The NAM is the most bullish, showing a 60 to 70kt jet moving
across our region, while HREF and HRRR means are more in the 40 to
50kt range. Though, the HREF max ens wind gusts do show the
higher end gusts up to 65 mph. This equates to the 90th
percentile per the HREF is DESI, which is a 1 and 10 chance of
occurrence. Another question is will any of the foothills, such as
Camp Creek, see these higher winds. There is a slight cross-
mountain flow but not ideal for mountain waves. However, there is
enough of a southeast component that there is potential for
downsloping winds. No wind products currently in place but one may
be needed with the next forecast package.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 250 AM EST Wed Feb 12 2025
1. Dry by Thursday afternoon through Friday with a mix of sun and
clouds at times. Cooler near normal temperatures expected.
2. Another strong storm system arrives Saturday evening with the
potential for severe weather and additional flooding with about 2 to
4 inches of rainfall possible area-wide.
3. A period of gusty winds is expected across the mountains and
adjacent foothills Saturday night into Sunday. A high-end mountain
wave high wind event is possible Saturday night. With saturated
soils, downed trees and utility poles are more likely to occur.
4. Much colder airmass moves in early next week with below normal
temperatures. Higher elevations in southwest Virginia and East
Tennessee will see some light orographic snowfall behind the
departing storm system Sunday into Sunday night.
Discussion:
Very active weather pattern expected this weekend. Runoff from today
and tonight rainfall will result in stream and river rises through
Thursday, so the flooding potential will persist as high pressure
and drier weather arrives Thursday and continues Friday.
Temperatures will be near normal the last two days of the week
behind the cold front.
The most dynamic system of the extended period will be this weekend.
A very strong upper-level jet streak across the Great Lakes and
Northeast CONUS will bring strong upper-level divergence across the
Ohio Valley and Central Appalachians Saturday. Low-level winds and
the 850mb LLJ becomes much stronger. By Saturday afternoon, the GFS
is indicating SSW 850mb winds of 60 to 65 kt across the forecast
area and this continues to at least 06Z Sunday. A strong pressure
gradient across the mountains could result in a significant mountain
wave wind event with wind gusts to 80 mph possible across the
mountains and foothills. A High Wind Watch could be needed later
this week if this forecast trend continues.
The low level jet will result in strong warm air and moisture
advection Saturday across the region. With the approaching upper-
level trough and increasing boundary layer temperature and moisture,
instability increases across the Tennessee Valley. The combination
of very strong shear and marginal surface based instability, will
present a severe weather risk across the area Saturday night into
Sunday morning. The main severe weather risk should be across the
southern plateau and southeast Tennessee. Damaging winds would be
the primary hazard with convection that forms with the very strong
low level jet, but an isolated tornado is possible. There is a
slight risk for severe in SPC's extended outlook for Saturday night.
Heavy rain rates are expected Saturday night. 1.5 to 3.5 inches of
rainfall, with locally higher amounts is the latest forecast for
Saturday through Sunday morning across the region. Latest ECMWF EFI
is showing a very high QPF signal with values of 0.9-0.95 across the
northern plateau and into southwest Virginia, and NAEFS is showing
very high PW and IVT values at forecast hour 102, which is 18Z
Saturday. PW values are about 1.50 inches across the northern
plateau. With the saturated soils from this weeks rainfall,
additional flooding is expected Saturday night into Sunday.
A cold front moves across the region Sunday with colder air in its
wake. With strong cold air advection temperatures will fall during
the day. Light orographic precipitation is expected with light
snowfall of around 1 inch or less across the higher elevations of
southwest Virginia and the eastern Tennessee mountains later Sunday
into Sunday night. Colder and drier much below normal conditions are
expected Monday, warming several degrees Tuesday.
&&
.AVIATION...
(12Z TAFS)
Issued at 609 AM EST Wed Feb 12 2025
Overnight forecast didn't work out very well as conditions were
mostly MVFR at TYS and CHA, and VFR at TRI. Therefore, low
confidence in this next forecast as well. All of the data says flight
conditions should be very poor throughout the day, but it did for
the overnight hours as well. Mostly forecasting a mix of MVFR and
IFR through the period. Do have high confidence in LLWS tonight
at all sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 55 46 53 26 / 100 100 0 0
Knoxville McGhee Tyson Airport, TN 55 46 50 24 / 100 100 20 0
Oak Ridge, TN 54 44 48 23 / 100 100 10 0
Tri Cities Airport, TN 54 45 50 21 / 100 100 40 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Thursday morning for Cherokee-Clay.
TN...Flood Watch through Thursday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington TN-West Polk.
VA...Flood Watch through Thursday morning for Lee-Russell-Scott VA-
Washington VA-Wise.
&&
SHORT TERM...
LONG TERM....TD
AVIATION...Hazardous weather outlook, Feb 12, 3:50 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 350 AM EST Wed Feb 12 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 350 AM EST Wed Feb 12 2025 /250 AM CST Wed Feb 12 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...FLOOD WATCH IN EFFECT FROM NOW THROUGH THURSDAY MORNING... Another round of moderate to heavy rain is expected today and tonight with increasing flooding risk. Wind gusts to around 40 mph are expected across portions of the east TN mountains and foothills tonight. There is a very low probability, 1 and 10 chance, that gusts could be as high as 65 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A wet pattern with another round of moderate to heavy rain this weekend. Flooding issues will becoming increasingly likely. Another 2 to 4 inches is expected Saturday into Sunday across the majority of the area. The potential exists for a significant flooding event through the weekend. Stream and river flooding, flooded roadways, as well as mud and rock slides are all possible. Please stay tuned to the latest forecast as rainfall amounts will continue to be adjusted through the week. Additionally, another round of gusty winds are possible across the East Tennessee, southwest Virginia, and North Carolina mountains Saturday night. This could exacerbate issues due to saturated grounds, leading to higher probabilities of downed trees and power outages. Finally, the southern portions of East Tennessee are highlighted in a severe weather risk for severe thunderstorms Saturday night. .SPOTTER INFORMATION STATEMENT... Detailed reports of flooding this week will also be appreciated.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 8:00 AM EST | River Flood Warning | MRX | Cocke | 51 hr |
Nearby
Wind Advisories in Tennessee, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.